Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS Topeka, KS

July 18, 2001Brown County, Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 18, 2001, 9:29 PM CDT for Brown County, Jackson County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 9:29 PM CDT (02:29 UTC)
Expired
Jul 18, 2001, 10:30 PM CDT
In force
61 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Brown County, KS, Jackson County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:05 PM CDTThunderstorm Wind 52 EMorrill, KS
Jul 18, 10:08 PM CDTThunderstorm Wind 52 EHamlin, KS
Jul 18, 10:25 PM CDTThunderstorm Wind 56 EHiawatha, KS
Jul 18, 10:36 PM CDTThunderstorm Wind 52 ERobinson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3888 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.6
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190229
SVRTOP

KSC013-085-190330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST KANSAS
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS

* UNTIL 1030 PM CDT

* AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF MORRILL TO
  14 MILES WEST OF NETAWAKA...OR FROM 15 MILES NORTHWEST OF HIAWATHA
  TO 30 MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  MORRILL
  FAIRVIEW
  RESERVE
  NETAWAKA
  POWHATTAN
  KICKAPOO RESERVATION
  HIAWATHA
  IOWA SAC AND FOX RESERVATION
  WHITING
  WILLIS
  HORTON
  ROBINSON
  EVEREST

WIND GUSTS TO 65 MPH WERE REPORTED WITH THIS LINE OF STORMS IN 
EASTERN NEMAHA COUNTY AT CORNING.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9578 3955 9579 395\5 9556 3965 9555
          3965 9533 3999 9532

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT WED JUL 18 2001

MAIN FORECAST PROBLEMS ARE THE OPPRESSIVE HEAT AND THUNDERSTORMS
CHANCES OVERNIGHT.

TWO AREAS OF CONCERN TONIGHT FOR THUNDERSTORM DEVELOPMENT.  FIRST IS
BOUNDARY SEEN ON KTWX RADAR FROM TUTTLE CREEK LAKE TO SOUTH OF
TOPEKA.  DECENT CONVERGENCE IS OCCURRING ALONG THIS BOUNDARY WITH
CAPES APPROACHING 5000 J/KG.  NOT SURE IF CAP WILL ABLE TO BE BROKEN
ALONG THIS BOUNDARY THIS EVENING...BUT IT WILL NEED TO BE MONITORED
FOR EXPLOSIVE DEVELOPMENT.  OTHER AREA OF CONCERN WILL BE AFTER
MIDNIGHT ACROSS THE NORTHEAST CORNER OF KANSAS.  EXPECT A MCS TO
DEVELOP ACROSS EASTERN NEBRASKA...AND THEN SLIDE SOUTH SOUTHEAST PER
CORFIDI VECTORS AFTER MIDNIGHT.  WILL CARRY CHANCE POPS OVER
NORTHEAST KANSAS OVERNIGHT AND THURSDAY MORNING TO ADDRESS THIS.

OTHERWISE EXPECT OPPRESSIVE TO HEAT CONTINUE AT LEAST THROUGH
FRIDAY.  ETA 2 METER TEMPERATURES KEEP HIGHS THE 96 TO 103 RANGE
BOTH THURSDAY AND FRIDAY.  DEW POINTS TO REMAIN VERY HIGH AS WELL
ESPECIALLY IN THE NORTHEAST.  DAYTIME HEAT INDICES LOOK TO APPROACH
110F BOTH THURSDAY AND FRIDAY...WITH NIGHTTIME VALUES IN THE LOWER
80S. WILL EXTEND THE HEAT ADVISORY INTO FRIDAY AS NO RELIEF FROM THE
HEAT IS EXPECTED.

MAIN SOURCE OF CLOUDS THE NEXT FEW DAYS LOOKS TO BE CONVECTIVE
DEBRIS FROM MCS CLUSTERS MOVING ACROSS NEBRASKA AND MISSOURI.

PREFER THE ETA 2 METER TEMPERATURES TO THE NGM/FWC AND AVN BASED FAN
AND MAV GUIDANCE FOR TEMPERATURES AS THEY REMAIN TOO COOL.

.TOP...HEAT ADVISORY THROUGH FRIDAY FOR NORTH CENTRAL...NORTHEAST
       AND EAST CENTRAL KS.

58

In the hours before

Local storm report, Jul 18, 7:58 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Q
0755 PM    HANOVER                   KS    60 MPH TSTM GUST
07/18/01   WASHINGTON
Local storm report, Jul 18, 8:17 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    OKETO                     KS    60 MPH TSTM GUST
07/18/01   MARSHALL
Local storm report, Jul 18, 8:27 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    HOME                      KS    75 MPH TSTM GUST
07/18/01   MARSHALL
Local storm report, Jul 18, 8:53 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    BEATTIE                   KS    WIND DAMAGE
07/18/01   MARSHALL                        POWER LINES AND TREES
                                           DOWN COUNTY WIDE.
Local storm report, Jul 18, 9:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    2 NW BAILEYVILLE          KS    60 MPH TSTM GUST
07/18/01   NEMAHA
Local storm report, Jul 18, 9:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0926 PM    1 NW CORNING              KS    65 MPH TSTM GUST
07/18/01   NEMAHA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:43 PM CDTSevere Thunderstorm WarningTOPWashington32 min
Jul 18, 8:04 PM CDTSevere Thunderstorm WarningTOPMarshall41 min
Jul 18, 8:30 PM CDTSevere Thunderstorm WarningTOPMarshall30 min
Jul 18, 8:52 PM CDTSevere Thunderstorm WarningTOPNemaha53 min
Jul 18, 9:40 PM CDTSevere Thunderstorm WarningTOPWashington35 min
Jul 18, 10:27 PM CDTSevere Thunderstorm WarningTOPBrown33 min
Jul 19, 5:29 AM CDTFlash Flood WarningTOPBrown, Nemaha3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.